Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Nose bleeds, blood in urine. Will Red Bull cause problems with INR? Taking warfarin, had PE

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2388 Questions
Hi. I am on warfarin for life after 2 major PE's and 2 small ones. The first one was two years ago and I only had 30% chance of survival. It was a difficult time and I was in ICU and Coronary Care and also Cardiac Units for over a week. My INR has only started to even out to a normal level of 2.0 to 3.0. Last week it went to 5.9 and am now in the process of lowering it again. I have had nose bleeds and blood in my urine and today I bought Red Bull drink. Can you tell me if this will cause any problems with my INR as I started to drink it then stopped. I am concerned that if I drink the full tin I may end up with problems. I would appreciate your advise on this matter. My first D D Dimer test two years ago with the clot that went to my heart and then into both my lungs this sending me into lung failure was measured by the lab at over two thousand and I was told it was a miracle I lived.
Many thanks. I look forward to your reply. XXXXXXX McNeill
Posted Sat, 5 May 2012 in Lung and Chest disorders
Answered by Dr. Robert Galamaga 1 hour later
Hello and thanks for the query.

As you probably know there are many different things which can affect your Coumadin level. This includes any type of fluctuation of the diet as well as some types of infections which can affect the normal bacteria in the intestines. The reason why these infections cause problems with Coumadin levels is because of the bacteria which normally live in our bowels generates vitamin K. When these bacteria are disturbed it can cause a significant elevation of the Coumadin level.

Regarding your question about red bull this is a beverage which I would not recommend you consume at all. This beverage is full of different types of vitamins and amino acids and I see no potential benefit in your case. There is no possible way that I could determine the direct influence Redbull has on your Coumadin level but I think it would benefit you to discontinue consumption of this beverage.

The other thing which I recommend to all patients who take Coumadin is that they obtain a pillbox with every medication they take measure out each day so that there is no issue with doubling dosages or duplicate dosages.

I think that in your case it is very likely a mild dietary fluctuation lead to the alteration of your Coumadin level. I would recommend that you go online and search for foods which contain vitamin K. It is very important that you keep track of your intake of vitamin K on a daily basis because this does significantly affect your Coumadin level.

If you have bleeding in addition to having an elevated Coumadin level is very important that you communicate this to your doctor. Sometimes if patients have this degree of bleeding your doctor may recommend that you take a single tablet of vitamin K.

Again for you my recommendation would be to discontinue consumption of red bull in addition to communicating with your doctor regarding the fact that you are experiencing some bleeding.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Pulmonologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor